Thunderstorm Wind, Fremont
- When
- August 15, 3:15 PM MST
- Where
- Fremont County, 6 mi WNW of Riverton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.063, -108.490
Outflow from nearby thunderstorms blew apart a 40 foot by 60 foot framed wooden structure under construction. The wind snapped support poles which were set in concrete.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Outflow from nearby thunderstorms blew apart a 40 foot by 60 foot framed wooden structure under construction. The wind snapped support poles which were set in concrete.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 15, 2:12 AM MST, 13 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 312 AM MDT WED AUG 15 2007 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT BROAD CIRCULATION OF RIDGE CENTERED OVER OKLAHOMA BRINGING MONSOONAL MOISTURE PLUME INTO THE SOUTHERN AND CENTRAL ROCKIES. NORTHERN STREAM PUSHING RIDGE SOUTH AS SHORTWAVE MOVING FROM ALBERTA INTO SASKATCHEWAN. MAIN IMPACT THIS WILL HAVE ON WYOMING WILL BE A SURFACE BASED FRONT. THE FRONT WILL BE ION NORTHERN WYOMING THIS MORNING...PUSHING INTO CENTRAL PORTIONS THIS AFTERNOON. BEST INSTABILITY FOR STORMS WILL BE MAINLY OVER EASTERN SWEETWATER...NATRONA AND JOHNSON COUNTIES. THIS IS ALSO WHERE THE BEST PWATS WILL BE... 1+. ENOUGH INSTABILITY OUT THERE SO CANT RULE OUT STORMS ANYWHERE. MAIN THREATS WILL BE GUSTY OUTFLOWS...WITH PERHAPS SOME +RA POSSIBLE UNDER STRONGER STORMS. RETURN SOUTHEAST FLOW BUILDS IN THURSDAY ALLOWING SOME HIGHER DEWPOINT AIR TO MOVE INTO JOHNSON AND NATRONA COUNTIES. RIDGE TO BUILD BACK IN FRIDAY...WITH MONSOON MOISTURE SURGING BACK IN OVER WYOMING. FLOW BECOMES MORE SOUTHWEST AND INCREASING AS A LARGE PACIFIC LOW EDGES TOWARDS THE WEST COAST. BETTER DEWPOINT AIR INVADES MUCH OF THE CWA...WITH PWATS BETWEEN 0.75 AND 1 ON FRIDAY. NORTHWEST WILL BE DRIER...HOWEVER...AND WITH THE INCREASING SOUTHWEST WINDS...FIRE WEATHER HIGHLIGHTS MAY BE NEEDED. .LONG TERM...SATURDAY THROUGH WEDNESDAY GFS AND ECMWF HAS COME INTO BETTER AGREEMENT TONIGHT AND IT LOOKS LIKE THE ECMWF IDEA FROM LAST NIGHT IS THE PREFERRED SOLUTION. IT NOW LOOKS LIKE A GOOD SURGE OF MONSOONAL MOISTURE WILL MOVE UP SATURDAY IN ADVANCE OF THE TROUGH WITH A GOOD CHANCE OF THUNDERSTORMS. WILL HIT MORE AREAS WITH CHANCE POPS AND LET THE SHORT TERM HIT IT HARDER IF TRENDS CONTINUE. THIS MOISTURE MAY LINGER INTO SUNDAY AHEAD OF THE COLD FRONT AND HAVE ADDED MORE CHANCE POPS OR AT LEAST TRENDED THAT WAY DEPENDING ON MY NEIGHBORS. STRONG COLD FRONT IS THEN FORECAST TO MOVE THROUGH SUNDAY NIGHT LEADING TO MUCH COOLER WEATHER MONDAY AND TUESDAY. HAVE LINGERED IN SLIGHT CHANCE POPS MONDAY AND TUESDAY BASED ON UNCERTAINLY OF PATTERN AND AMOUNT OF MOISTURE IN WESTERLY FLOW BUT BIGGEST CHANGE WAS TO DROP THE TEMPERATURES...ESPECIALLY THE HIGHS...ABOUT 6-9 DEGREES FOR MONDAY AND TUESDAY FOR STARTERS. IF THE COLD FRONT COMES THROUGH AS STRONG AS THE GFS SHOWS...IT WILL BE COOLER THAN THAT EVEN. GFS IS ALSO SHOWING AN EMBEDDED SHORTWAVE IN THE NW FLOW NEXT WEDNESDAY AND THUS THE REASON FOR KEEPING IN AT LEAST ISOLATED POPS FOR THE NW AND AREAS EAST OF THE DIVIDE WITH LITTLE TEMPERATURE CHANGE. && .AVIATION... A WEAK COLD FRONT WILL PUSH SOUTH...EAST OF THE DIVIDE TODAY. WINDS WILL BE VARIABLE TO SOUTHWEST AHEAD OF THE FRONT...WITH NORTH TO NORTHEAST WINDS IN WAKE OF THE FRONT. WINDS BEHIND THE FRONT ARE EXPECTED TO BE GENERALLY 10 TO 15 KTS. THIS COLD FRONT COMBINED WITH A FEW DISTURBANCES ROTATING AROUND AN UPPER HIGH...AND A GOOD BIT OF MOISTURE...WILL RESULT IN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA. THE GREATEST COVERAGE OF THUNDERSTORMS IS EXPECTED TO BE ROUGHLY FROM ROCK SPRINGS TO CASPER. MOST OF THIS ACTIVITY WILL BE IN THE AFTERNOON AND EVENING...BUT SOME SHOWER ACTIVITY WILL BE POSSIBLE IN THE MORNING MAINLY BETWEEN KRKS AND KCPR. VFR IS EXPECTED TODAY AND TONIGHT...EXCEPT NEAR THUNDERSTORMS WHERE BRIEF IFR COULD OCCUR. && .FIRE WEATHER... HIGH PRESSURE CENTERED OVER CENTRAL PLAINS WITH SOUTHWEST FLOW OVER WYOMING...ROTATING IN MONSOONAL MOISTURE. A FRONT WILL MOVE INTO NORTHERN WYOMING EARLY THIS MORNING...AND INTO THE CENTRAL LATE THIS MORNING AND EARLY AFTERNOON. BEST CHANCE FOR THUNDERSTORMS WILL BE FROM SWEETWATER COUNTY INTO SOUTHEAST FREMONT...NATRONA AND JOHNSON COUNTIES...WITH LIGHTNING AND GUSTY WINDS BEING THE MAIN THREATS. MAINLY ISOLATED STORMS CAN BE EXPECTED ELSEWHERE. MINIMUM RH VALUES WILL BE SLIGHTLY HIGHER TODAY BEHIND THE FRONT. THE FRONT WILL PUSH THROUGH THE REMAINDER OF THE SOUTH AND WEST THIS EVENING. THURSDAY LOOKS TO BE SIMILAR...AS THE MONSOONAL FLOW CONTINUES. SOUTHWEST WINDS INCREASE FRIDAY AS A LARGE PACIFIC TROUGH EDGES TOWARDS THE COAST. THIS WILL INCREASE THE THUNDERSTORM POTENTIAL...AS WELL AS INCREASE TEMPERATURES AND LOWER RH VALUES. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...TWB LONG TERM...SKRBAC AVIATION...WM FIRE WEATHER...TWB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT WED AUG 15 2007 WYZ001>020-022>030-161100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT WED AUG 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT THE MONSOONAL MOISTURE WILL CONTINUE TO BRING THUNDERSTORM ACTIVITY TO THE AREA TODAY. THE BEST CHANCE WILL BE ACROSS SWEETWATER... SOUTHEAST FREMONT...NATRONA AND JOHNSON COUNTIES. THE PRIMARY THREATS TODAY WILL LIGHTNING AND GUSTY OUTFLOW WINDS TO 50 MPH. A FEW STRONGER THUNDERSTORMS MAY PRODUCE BRIEF HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY MONSOONAL MOISTURE IS EXPECTED TO INCREASE THURSDAY INTO SATURDAY AND POSSIBLY INTO SUNDAY BEFORE A STRONG COLD FRONT MOVES THROUGH FROM THE WEST PROVIDING A COOLER AND DRIER AIRMASS. SCATTERED THUNDERSTORM ACTIVITY WILL PREVAIL THROUGH AT LEAST SATURDAY IN MOST AREAS. ONCE AGAIN LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY THUNDERSTORM WIND GUSTS OVER 40 MPH...AND EXCESSIVE RAINFALL THIS AFTERNOON. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 243 PM MDT WED AUG 15 2007 WYZ025-026-152145- UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS- 243 PM MDT WED AUG 15 2007 ...FUNNEL CLOUDS OBSERVED IN SUBLETTE COUNTY... THE PUBLIC AND TRAINED SPOTTERS REPORTED SEEING A COUPLE OF FUNNEL CLOUDS IN SUBLETTE COUNTY THIS AFTERNOON. THE LAST FUNNEL CLOUD WAS SEEN AROUND 240 PM ABOUT A MILE AND ONE HALF WEST OF HIGHWAY 191 NEAR THE SUBLETTE...SWEETWATER COUNTY LINE. DOPPLER RADAR SHOWED SOME WEAK DISORGANIZED SHOWERS AND THUNDERSTORMS OVER THE AREA AT 240 PM. PLEASE REPORT ANY FUNNEL CLOUDS TO THE NATIONAL WEATHER SERVICE IN RIVERTON AT 1-800-211-1448. AEM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 355 PM MDT WED AUG 15 2007 WYZ017-152245- WIND RIVER BASIN- 355 PM MDT WED AUG 15 2007 A STRONG THUNDERSTORM BETWEEN BETWEEN MORTON AND KINNEAR ALONG HIGHWAY 26 AT 350 PM WILL CONTINUE TO MOVE EAST SOUTHEAST ALONG THE HIGHWAY...THOUGH THE RIVERTON AREA BETWEEN 420 PM AND 450 PM. WEST WINDS GUSTING TO 45 TO 55 MPH WILL PRECEDE THIS STORM FOLLOWED BY HEAVY DOWNPOURS AND SMALL PEA TO MARBLE-SIZED HAIL. AEM
The Riverton/Lander radar (KRIW), 1 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45260.